Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 203, NWS Tallahassee, FL

June 14, 2009Early County, Georgia; 5 counties in Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 14, 2009, 4:14 PM EDT for Early County, Georgia; 5 counties in Alabama. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 2009, 4:14 PM EDT (20:14 UTC)
Expired
Jun 14, 2009, 5:15 PM EDT
In force
61 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Coffee County, AL, Dale County, AL, Geneva County, AL, Henry County, AL, Houston County, AL, Early County, GA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 2:34 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2009-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2009-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1228 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:51 PM EDT, 23 minutes earlier.

Area forecast discussion, Jun 14, 3:51 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
351 PM EDT SUN JUN 14 2009

.SHORT TERM...
(TONIGHT THROUGH WEDNESDAY) SO MUCH FOR THE MCS REMAINING WELL TO
OUR NORTH. THE RIDGE DID NOT BUILD AS FAR EAST AS WE WERE
THINKING...WHICH ALLOWED THE MCS STEERING FLOW TRAJECTORY TO
REMAIN NORTH TO SOUTH. THE LARGE MCS THAT DEVELOPED OVER NORTHERN
MS THIS MORNING IS NOW ABOUT TO ENTER OUR SOUTHEAST AL AND
SOUTHWEST GA COUNTIES...AND THE SPC POSTED A SEVERE THUNDERSTORM
WATCH DOWN TO THE FL PANHANDLE. THE MAIN THREAT WILL BE DAMAGING
WINDS...AND STRONG LOW-MID LAYER WINDS CONTINUE BEHIND THE LINE
OF STORMS AND THE AIRMASS REMAINS VERY UNSTABLE TO ITS SOUTH
(SBCAPE 3K J/KG). THESE STORMS WILL LIKELY DISSIPATE AROUND
SUNSET. ALL THE NUMERICAL GUIDANCE FORECAST THE CENTRAL CONUS
RIDGE TO BUILD EASTWARD...WHICH WOULD NORMALLY RESULT IN HOT AND
DRY CONDITIONS. HOWEVER...RECENT EVENTS HAVE TAUGHT US THAT MCS-
INDUCED STORMS ARE ALMOST EVER PRESENT WHEN OUR AREA IS UNDER DEEP
LAYER NORTHWEST FLOW. THEREFORE...WE WILL FORECAST HOT
TEMPERATURES BUT WILL KEEP RAIN CHANCES THROUGH THE PERIOD. MONDAY
AFTERNOON LOOKS LIKE THE BEST CHANCE FOR RAIN BECAUSE OF THE
INCREASE IN MOISTURE AND INSTABILITY...ESPECIALLY OVER OUR EASTERN
ZONES. TEMPERATURES WILL REACH THE UPPER 90S AT SOME INLAND
SITES.

.LONG TERM...
(WEDNESDAY NIGHT THROUGH NEXT SUNDAY) GLOBAL GUIDANCE IN GOOD
AGREEMENT DURING THE MIDDLE PORTION OF THE WEEK IN MAINTAINING THE
DOMINANT UPPER LEVEL RIDGING ALONG THE NORTHERN GULF COAST. THIS
SHOULD KEEP OUR WX FAIRLY CONSISTENT WITH TEMPERATURES A BIT ABOVE
CLIMO AND POPS AT OR A BIT BELOW FOR THE MIDDLE OF JUNE. MODEL
SOLUTIONS THEN BEGIN TO DIVERGE RAPIDLY INTO THE LATER PORTION OF
THE WEEK WITH RESPECT TO THE POSITION AND AMPLITUDE OF AN EVOLVING
EASTERN CONUS TROUGH. 18Z/00Z GFS SHOWING THIS ENERGY TAKING A
SIGNIFICANT DIVE AND AMPLIFICATION INTO THE SOUTHEASTERN STATES BY
LATER FRIDAY INTO SATURDAY. ECMWF WHILE HAVING TRENDED TOWARD A
MORE AMPLIFY PATTERN...IS MUCH MORE PROGRESSIVE WITH THE FEATURE
AND FAILS TO FULLY BREAK DOWN TO MID- LEVEL RIDGING TO THE GULF
COAST. STILL A BIT EARLY TO MAKE A GOOD DETERMINATION ABOUT WHICH
SOLUTION IS BETTER TO FOLLOW... HOWEVER THE GFS TROUGH WOULD BE
SOMEWHAT UNUSUAL WITH H5 HEIGHTS SOME 2 STANDARD DEVIATIONS FROM
CLIMO INTO THE SOUTHEASTERN STATES. WILL TREND TEMPS DOWN TO NEAR
CLIMO (UPPER 80S/LOWER 90S) AND BUMP POPS UP TO CHANCE RANGE FOR
NOW.

&&

.AVIATION...
WATCHING A COMPLEX OF TSRA OVER CNTRL AL MOVING SEWD. HAVE
INCLUDED VCTS AND TEMPO GROUPS FOR KDHN AS TSRA AFFECT THAT
TERMINAL THROUGH EARLY EVENING. ELSEWHERE...ONLY ISOLD TSRA AND
SCT CB CLOUD GROUPS WERE MENTIONED FOR THIS AFTERNOON. PREVAILING
WINDS THIS AFTERNOON WILL BE W-NW 7-11 KT. AFTER CONVECTION
DISSIPATES SHORTLY AFTER SUNSET...EXPECT PERIODS SCT HIGH CLOUDS
AND LIGHT WINDS. AREAS OF BRIEF MVFR VSBY IN MIST/LIGHT FOG ARE
EXPECTED TO FORM BY EARLY MONDAY MORNING...WITH THE BEST CHANCES
AT KTLH AND KVLD. AFTER MIST/FOG BURNS OFF MONDAY MORNING...EXPECT
VFR WITH SCT CU CLOUDS AND WLY WINDS AROUND 5 KT.

&&

.MARINE...
LOW WINDS AND SEAS WILL CONTINUE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   73  96  73  98  76 /  20  40  20  20  10
PANAMA CITY   76  93  77  95  79 /  30  20  10  20  10
DOTHAN        74  96  74  98  75 /  30  40  10  20  10
ALBANY        74  95  74  97  74 /  20  50  20  20  20
VALDOSTA      71  94  72  96  72 /  20  50  30  30  20
CROSS CITY    72  94  73  96  73 /  20  50  20  40  10
APALACHICOLA  74  93  75  94  75 /  20  30  10  20  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

FOURNIER/MROCZKA/JAMSKI
Hazardous weather outlook, Jun 14, 2:56 PM EDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
256 PM EDT SUN JUN 14 2009

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-151900-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
256 PM EDT SUN JUN 14 2009 /156 PM CDT SUN JUN 14 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A THUNDERSTORM COMPLEX WAS MOVING QUICKLY SOUTH SOUTHEASTWARD ALONG
THE CENTRAL ALABAMA AND GEORGIA BORDERS. THESE STORMS HAVE A
HISTORY OF PRODUCING DAMAGING WINDS...AND MAY MAKE IT INTO
SOUTHEAST ALABAMA...SOUTHWEST GEORGIA...AND THE FLORIDA PANHANDLE
AS THE AIRMASS IS THIS REGION REMAINS HOT...MOIST...AND UNSTABLE. THE
MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS...BUT
FREQUENT LIGHTNING...MARGINALLY SEVERE HAIL...AND BRIEF BUT HEAVY
RAIN ARE ALSO EXPECTED. THESE STORMS WILL LIKELY WEAKEN SHORTLY AFTER
SUNSET. ELSEWHERE...ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE
FLORIDA BIG BEND. A FEW OF THESE STORMS MAY BE STRONG.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
WITH HIGH PRESSURE IN CONTROL ALOFT...THE HOT WEATHER WILL
CONTINUE THROUGH MUCH OF THE COMING WEEK. AFTERNOON TEMPERATURES
WILL REACH THE MID TO UPPER 90S EACH AFTERNOON...POSSIBLY
APPROACHING 100 DEGREES ON TUESDAY. HEAT INDEX VALUES MAY APPROACH
105 DEGREES EACH AFTERNOON THIS WEEK.

ONLY ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH
AFTERNOON. HOWEVER...ANY STORMS THAT DO FORM COULD BE STRONG WITH
SMALL HAIL...GUSTY WINDS...AND INTENSE LIGHTNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER

In the hours before

Special weather statement, Jun 14, 3:58 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
358 PM EDT SUN JUN 14 2009

ALZ068-FLZ009-142100-
GENEVA-HOLMES-
258 PM CDT SUN JUN 14 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR GENEVA COUNTY IN
SOUTHEAST ALABAMA AND HOLMES COUNTY IN NORTH FLORIDA...

* UNTIL 400 PM CDT

AT 256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SAMSON...OR 12 MILES NORTHWEST OF GENEVA...
MOVING SOUTHEAST AT 15 MPH.

PEOPLE IN NORTHWESTERN HOLMES AND WESTERN GENEVA COUNTIES...INCLUDING
THE CITIES OF SAMSON AND GENEVA...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

38-GODSEY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 4:43 PM EDTSevere Thunderstorm WarningTAEHolmes, Jackson, Washington62 min
Jun 14, 6:21 PM EDTSpecial Marine WarningTAE84 min
Jun 14, 6:54 PM EDTSpecial Marine WarningTAE81 min
Jun 14, 7:15 PM EDTSevere Thunderstorm WarningTAEFranklin30 min
Jun 14, 3:38 PM EDTSevere Thunderstorm WarningTAEClay, Quitman, Randolph67 min
Jun 14, 4:32 PM EDTSevere Thunderstorm WarningTAEBaker, Calhoun, Clay, Early, Miller43 min
Jun 14, 5:16 PM EDTSevere Thunderstorm WarningTAEDecatur, Miller59 min
Jun 14, 3:26 PM EDTSevere Thunderstorm WarningTAECoffee, Dale, Henry64 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.